Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Carine Ghassan Richa, Khadija Jamal Saad, Georges Habib Halabi, Elie Mekhael Gharios, Fadi Louis Nasr and Marie Tanios Merheb

Summary

The objective of this study is to report three cases of paraneoplastic or ectopic Cushing syndrome, which is a rare phenomenon of the adrenocorticotropic hormone (ACTH)-dependent Cushing syndrome. Three cases are reported in respect of clinical presentation, diagnosis and treatment in addition to relevant literature review. The results showed that ectopic ACTH secretion can be associated with different types of neoplasm most common of which are bronchial carcinoid tumors, which are slow-growing, well-differentiated neoplasms with a favorable prognosis and small-cell lung cancer, which are poorly differentiated tumors with a poor outcome. The latter is present in two out of three cases and in the remaining one, primary tumor could not be localized, representing a small fraction of patients with paraneoplastic Cushing. Diagnosis is established in the setting of high clinical suspicion by documenting an elevated cortisol level, ACTH and doing dexamethasone suppression test. Treatment options include management of the primary tumor by surgery and chemotherapy and treating Cushing syndrome. Prognosis is poor in SCLC. We concluded that in front of a high clinical suspicion, ectopic Cushing syndrome diagnosis should be considered, and identification of the primary tumor is essential.

Learning points:

  • Learning how to suspect ectopic Cushing syndrome and confirm it among all the causes of excess cortisol.

  • Distinguish between occult and severe ectopic Cushing syndrome and etiology.

  • Providing the adequate treatment of the primary tumor as well as for the cortisol excess.

  • Prognosis depends on the differentiation and type of the primary malignancy.

Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.

  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.

  • Standard diagnostic assessment is a non-contrast CT abdomen.

  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.

  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.

Open access

Hashem Bseiso, Naama Lev-Cohain, David J Gross and Simona Grozinsky-Glasberg

Summary

A 55-year-old woman diagnosed with sporadic MTC underwent total thyroidectomy 20 years ago. After the first surgery, elevated calcitonin levels in parallel with local disease persistence were noted and therefore she underwent repeated neck dissections. During follow-up, multiple foci of metastatic disease were noted in the neck and mediastinal lymph nodes, lungs and bones; however, the disease had an indolent course for a number of years, in parallel with a calcitonin doubling time of more than two years and without significant symptoms. During a routine follow-up visit 2 years ago, findings suggestive of Cushing’s syndrome were observed on physical examination. The biochemical evaluation demonstrated markedly elevated serum calcitonin level, in parallel with lack of cortisol suppression after an overnight 1 mg dexamethasone suppression test, lack of cortisol and ACTH suppression after high-dose IV dexamethasone 8 mg, elevated plasma ACTH up to 79 pg/mL (normal <46 pg/mL) and elevated 24-h urinary free cortisol up to 501 µg/24 h (normal 9–90 µg/24 h). After a negative pituitary MRI, she underwent IPSS, which was compatible with EAS. Whole-body CT demonstrated progressive disease at most of the tumor sites. Treatment with vandetanib at a dosage of 200 mg/day was commenced. The patient showed a significant, rapid and consistent clinical improvement already after two months of treatment, in parallel with biochemical improvement, whereas a decrease in tumor size was demonstrated on follow-up CT.

Learning points:

  • Ectopic Cushing’s syndrome due to ectopic ACTH secretion (EAS) by MTC is an uncommon and a poor prognostic event, being associated with significant morbidity and mortality.

  • We demonstrate that vandetanib is effective in controlling the signs and symptoms related to the EAS in patients with advanced progressive MTC.

  • We demonstrate that vandetanib is effective in decreasing tumor size and in inducing tumor control.